Patients with gastroesophageal reflux disease (GERD) are frequently referred to gastroenterologists. As patients get older GERD is more common, with a prevalence of 20% or higher in the outpatient setting.1 Elderly patients with GERD can clinically present differently than younger patients and their management may therefore vary.  A review article published by Dr M Kurin of the Digestive Health Institute, University Hospitals Cleveland Medical Center, Ohio, et al, aimed to summarize key takeaways when evaluating an elderly patient for GERD.2

Elderly patients have a higher tolerance for GERD symptoms compared with younger patients, and thus are less likely to report these symptoms. They are also more likely to present with atypical GERD symptoms such as chest pain, dysphagia, respiratory symptoms (hoarseness, cough, wheezing), nausea, and vomiting, especially patients with erosive esophagitis. It is important to note that both typical and atypical GERD symptoms may indicate an underlying cardiopulmonary issue and that these etiologies (such as acute coronary syndrome) warrant prompt evaluation and potential referral to the emergency room or a cardiologist. 

Despite the thought that elderly patients’ symptoms may be considered “less severe” initially, these patients may also be found to have more severe mucosal disease on endoscopy based on the degree of erosive esophagitis, which can be attributed to several factors. Elderly patients can have reduced esophageal motility and peristalsis, which prevents adequate clearance of acid. This can be worsened by certain co-morbidities such as diabetes mellitus and cerebrovascular disease.  Certain medications (calcium channel blockers, antidepressants, anticholinergics, non-steroidal anti-inflammatory drugs) more commonly taken by elderly patients can weaken lower esophageal sphincter (LES) tone and also predispose them to GERD. They also have a higher prevalence of hiatal hernias, which can lower LES pressure and increase transient LES relaxations (TLESRs). Even if an elderly patient has none of these issues, they can still have reduced esophageal sensation, leading to a lack of symptoms. Elderly patients are also more likely to have symptomatic relapse after proton pump inhibitor (PPI) cessation.

Elderly patients without alarm symptoms — unintentional weight loss, gastrointestinal bleeding, dysphagia, odynophagia, anemia, persistent vomiting — can be given a trial of a PPI and evaluated for a response. Elderly patients who do not respond to a PPI trial (up to twice daily dosing over 12 weeks), have alarm symptoms, or have at least 3 risk factors for Barrett’s esophagus (BE) should be referred for upper endoscopy. BE risk factors include male sex, age >50 years, white race, body mass index >25 kg/m2, nocturnal reflux symptoms, family history of BE or esophageal cancer, and prolonged history of GERD symptoms (at least 5 years). 


Continue Reading

Upper endoscopy in elderly patients has been shown to yield more clinically significant findings compared with younger patients. Certain elderly patients may be at increased risk for certain anesthesia-related complications (hypoxia, aspiration, hypotension, arrhythmias); however, the general consensus of many studies is that the risks are still relatively low, although this should be evaluated on a patient-by-patient basis. If an upper endoscopy  is normal in a patient with suspected GERD, they can subsequently undergo pH monitoring (wireless pH capsule or pH/impedance testing) and/or high resolution manometry (HRM). 

The first step in the management of GERD is counselling on lifestyle modifications such as avoiding GERD triggers, elevation of the head of the bed, not eating within 3 hours of sleeping, and weight loss (when indicated). Drugs such as antacids and sucralfate can be considered as breakthrough medications but not as monotherapy. In addition, both of these can have significant drug-drug interactions (DDIs). Therefore, a thorough review of an elderly patient’s medications is warranted when prescribing or recommending these agents.

Elderly patients with mucosal damage should typically be treated with PPIs. Histamine-2 receptor antagonists (H2RAs) should not replace PPIs in this scenario unless there is concern about adverse events or patient preference. Although the risk is relatively low, H2RAs have been associated with delirium, impotence, and cytopenias in the elderly; therefore, these issues should be considered prior to prescribing. Elderly patients typically respond well to PPIs, which have been shown to be more effective than H2RAs. There is conflicting data on whether elderly patients require higher doses of PPIs to achieve the same level of mucosal healing. Despite some minor pharmacokinetic and pharmacodynamic differences, there is no evidence to support one PPI over another in elderly patients, and all have similar efficacy. Multiple formulations are available to help with administration in certain elderly patients: orally disintegrating tablets, granules, and sprinkle capsules. 

Although drug-drug interactions with PPIs in the elderly are relatively rare, certain drug classes should be kept in mind. A DDI associated with PPIs that has become increasingly common is with certain hepatitis C medications. For example, sofosbuvir-velpatasivir relies on an acidic environment in the stomach to be absorbed, and PPIs can decrease absorption.3 Thus, PPIs generally should be avoided in these cases or used at the absolute lowest dose taken at least 4 hours after the sofosbuvir-velpatasivir. In addition to HCV medications, there are frequent DDIs with HIV protease inhibitors (decreased absorption) and methotrexate (delayed elimination). There was initially some concern about the use of PPIs in patients receiving warfarin and clopidogrel based on cytochrome P450 (CYP450) metabolism; however, more recent studies have shown that this combination is generally safe and that PPIs do not have to be stopped in patients receiving clopidogrel or warfarin.1

PPIs rarely require renal or hepatic dose adjustment in elderly patients. PPIs have been associated with acute interstitial nephritis and possibly with chronic kidney disease, so kidney function should be monitored while elderly patients are receiving PPIs. PPIs have also been associated with certain adverse events that are particularly important to address in the elderly, including reduced calcium absorption and possible osteoporosis and bone fractures, increased risk for pneumonia and Clostridium difficile infection, and possibly for dementia. Many of the studies reviewing these risks have conflicting results and many confounders; therefore, causation is difficult to prove. Of note, the American Gastroenterological Association (AGA) recommends against altering routine screening and monitoring guidelines for possible osteoporosis  and routine supplementation of calcium and other minerals in patients receiving PPIs.

It is important to reassess the indication and dosage of PPIs at every patient visit.  Attempts should be made to keep the patient on the lowest dose possible. PPIs typically should not be discontinued in elderly patients with GERD complications and chronic nonsteroidal anti-inflammatory drug users requiring ulcer prophylaxis. In addition, it is important to review the US Food and Drug Administration-approved indications for PPIs: peptic ulcer disease, eradication of Helicobacter pylori, GERD, Zollinger Ellison syndrome, and nonsteroidal anti-inflammatory drug-associated ulcer prevention. If a patient on a long-standing PPI no longer meets an indication or wants to discontinue use, these medications should be slowly tapered to avoid rebound hyperacidity.

Related Articles

Outside of PPIs, agents such as metoclopramide and baclofen should not be routinely used in elderly patients due to possible neurologic adverse events.  Endoscopic treatments including transoral incisional fundoplication and the Stretta procedure have been studied in elderly patients and can be considered in certain clinical scenarios. Anti-reflux surgery is also a more invasive option that can be considered on a case-by-case basis.

References

1. Tack J, Vantrappen G. The aging esophagus. Gut. 1997;41(4):422-424.

2. Kurin M, Fass R. Management of gastroesophageal reflux disease in the elderly patient. Drugs Aging. 2019;36(12):1073-1081.

3. Epclusa® (sofosbuvir/velpatasvir) Official HCP Website. Gilead. https://hcp.epclusa.com/. Accessed December 27, 2019.  

4. Chait MM.  Gastroesophageal reflux disease: important considerations for the older patients. World J Gastrointest Endosc. 2010;2(12):388-396.

This article originally appeared on Gastroenterology Advisor